Maine, 2002

Hail in Maine, August 18, 2002

August 18, 2002 · NWS CAR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 7:00 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 7:00 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
800 PM EDT SUN AUG 18 2002

...UPDATED
THUNDERSTORMS ARE CONTINUING TO FORM IN QUEBEC JUST WEST OF THE MAINE BORDER
AS A LOW LEVEL JET OF WARM AIR CONTINUES FLOW IN AHEAD OF THE COLD FRONT.
POPS WERE INCREASED UP TO 70 PERCENT ACROSS THE NORTH. THUNDERSTORMS
SHOULD TAPER OFF AROUND OR SOON AFTER MIDNIGHT.

.SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH
PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON
MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER
HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE
HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY
FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER.

.DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS
RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND
MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY
THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE
HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND
SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES
WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS
EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A
FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW
BRUNSWICK.

HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN
ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT
MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS
COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE
WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK.

LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A
SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH
THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US.
ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW
FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST
STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE
WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT
WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE
EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER
APPEARS A GOOD POSSIBILITY NEXT WEEKEND.

COASTAL WATERS: NO HEADLINES.

.CAR...NONE.

MCB

In the hours before

Special weather statement, Aug 18, 5:10 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
610 PM EDT SUN AUG 18 2002

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 606 PM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER NORTHEAST AROOSTOOK COUNTY.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
    WASHBURN...           WOODLAND...           CARIBOU...
    LORING...             LIMESTONE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS.. AND SMALL
HAIL AND HEAVY RAINFALL WHICH MAY CAUSE PONDING ON ROADS OR IN AREAS
OF POOR DRAINAGE.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4674 6897 4650 6881 4687 6757 4734 6816

FOSTER
NNNN
Local storm report, Aug 18, 7:15 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
815 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM    MADAWASKA                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       AT LEAST 4 TREES OF 14 INCH
                                          DIAMETER OR GREATER DOWN
                                          NUMEROUS POWER LINES DOWN

530 PM    ST. DAVID                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       BARN DOWN

535 PM    ST. DAVID                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       4 MILE STRETCH OF ROUTE 1
                                          CLOSED DUE TO TREES AND
                                          POWER LINES DOWN

538 PM    ST. DAVID                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       GATEWAY MOTEL SIGN BLOWN DOWN
Special weather statement, Aug 18, 9:35 PM EST, 35 minutes before
MEZ010-031-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1035 PM EDT SUN AUG 18 2002

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 1034 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER BLANCHARD. THE STORM WAS MOVING EAST
AT 35 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    BLANCHARD...GREENVILLE AT 1035 PM EDT
    MONSON AT 1040 PM EDT
    GUILFORD AT 1050 PM EDT
    DOVER-FOXCROFT AT 1100 PM EDT
    BROWNVILLE JUNCTION AT 1115 PM EDT
    MILO AT 1120 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO A HALF INCH IN DIAMETER...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4550 6975 4512 6963 4520 6889 4556 6900

NOUHAN
NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Piscataquis

When
August 18, 10:10 PM EST
Where
Piscataquis County, Willimantic
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.300, -69.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312571.